NBA Star and Humanitarian Manute Bol Dies at age 47
Former NBA star, 7foot 7inch tall, Manute Bol died on 6/19/2010 from complications of acute renal failure and Stevens-Johnson syndrome. He was hospitalized with acute renal failure and developed Stevens-Johnson syndrome most likely due to medications given during his hospitalization. Manute was one of the tallest players ever in the NBA and excelled at blocking shots. He spent 10 seasons in the NBA playing for the Washington Bullet’s, Golden State Warrior’s, Philadelphia 76’s, and the Miami Heat. He was born in Sudan and will be remembered as a humanitarian who was dedicated to his country.
What is Stevens-Johnson syndrome?
Is a rare potentially life-threatening skin disorder. It is typically brought about by drug exposures. Other less common causes are infections and cancers.
How does it present?
It is often begins with a febrile flu-like illness with a sore throat, chills, and malaise. Then the patient develops a rash involving the skin and mucous membranes. It begins as widespread macules and then progresses into papules, vesicles, and bullae. Ultimately resulting in erosions, desquamation, and sloughing of the epidermis. Involvement of oral mucous membranes may be severe enough that patients may not be able to eat or drink. Mortality is related to the extent of the skin sloughing since secondary infection of the skin lesions can lead to sepsis.
What drugs have been known to cause Stevens-Johnson syndrome?
Drugs especially sulfonamides, phenotyoin, penicillins, barbituites, carbamazepine and many others.
What other diseases are thought to be in the same spectrum?
It is in the spectrum of skin disorders with erythema multiforme (milder) and toxic epidermal necrolysis (more severe). Erythema mutliforme is a self-limited hypersensitivity disorder with widely distributed macules, papules, vesicles, bullae, and target-like skin lesions. Toxic epidermal necrolysis has extensive necrosis and skin sloughing with resultant fluid loss and infection risks, clinically similar to patients with extensive burn injuries.
What is the mechanism of Stevens-Johnson syndrome?
It is thought to be a delayed hypersensitivity reaction. T-cell mediated Fas-FasL death signals have been reported in the skin lesions. It has also been associated with certain HLA-B subtypes indicating a genetic predisposition in some cases.
What should be done when Stevens-Johnson’s is suspected?
Discontinue all medications that are known to cause the syndrome. The skin lesions are treated similar to burns. Special attention should be paid to fluid replacement and electrolyte balance.
Tags: Manute Bol, Stevens-Johnson syndrome
Copyright 2010 John Barone MD. All rights reserved.